[Skip to Content]
[Skip to Content Landing]
Article
August 1964

Hypoglycemia With Salicylate Poisoning: A Report of Two Cases

Author Affiliations

DENVER
Ernest K. Cotton, MD, Department of Pediatrics, University of Colorado Medical Center, 4200 E Ninth Ave, Denver, Colo 80220.; From Department of Pediatrics, University of Colorado School of Medicine.

Am J Dis Child. 1964;108(2):171-173. doi:10.1001/archpedi.1964.02090010173009
Abstract

The possible causal association of hypoglycemia in patients with salicylism has recently been emphasized by Mortimer and Lepow.1 They reported four deaths in infants less than 7 months of age in whom the severe hypoglycemia was believed to be related to salicylate ingestion. They also showed that severe hypoglycemia can be produced by feeding salicylates to a starved animal.

This paper reports two infants who developed severe hypoglycemia apparently secondary to salicylate poisoning; both of the children survived.

Report of Cases  Case 1.—A 10-month-old white girl was admitted to the hospital because of lethargy and vasomotor collapse. Three days prior to admission, she developed a fever associated with a mild upper respiratory infection. She was treated with aspirin, two 1¼ grain (75 mg) tablets being given during her waking hours every four hours over the next three days. A total of 35 grains (2,250 mg) was consumed. The last

×